PMR - HOW LONG?

Diagnosed at age 59 some 5years+ ago having been an active sportsperson at a high level, for most of my life. Now on 10mg Prednisilone and 70mg Alendronic. Doctor in Ilminster brilliant, monthly tests and communications. Had hoped as I was a little 'young' to be diagnosed it would go quickly; no such luck. Curtails any physical activities and even have to use the lift at work, although have never taken a day off due to illness! Can't seem to make it past 10mg on the reduction plan. However, on P7 of the Spring magazine I note a good tip regarding the tapering of steroids. Shall discuss that with my doctor. The other useful item I read some time ago related to my weight, having put on over a stone due to the steroids and lack of exercise. It suggested the steroids work better the lighter we can become....I tackled that and have now lost that stone and the moon face. Certainly feel better for it, but cannot say definitely if the drugs work more effectively.

Good luck fellow sufferers, don't let it beat you.

11 Replies

oldestnewest
  • Note reference to magazine, can you let me have details of this please as not heard of it before.

    thanks

  • Hi, it is the PMRGCAuk newsletter. If you send an email to info@pmrgcauk.com we can send you a copy. Why not join us as a member and receive your copy regularly?

  • Hi Did you have a DEXA scan before starting Alendronic Acid ?

    I have reduced to 4mg over a 9mth period without major pain or flares.

    I often wonder the fact I was diagnosed on my first visit to GP and started Pred blood tests confirmed) whether this effects the longevity of the disease ? I know of people through sites like this who went undiagnosed for years and hence did not start Pred, any ideas ?

  • Thanks for your reply. I did have a bone scan when I started on the medication. I think they were looking for 'thinning' though cannot be sure. I believe the Alendronic to be a sort of insurance policy

    Delighted about your reduction in medication. All strength to your bow and good luck with the final surge.

    I suspect the earlier the better, however, there seems to be no rhyme or reason to duration of down time we suffer.

  • Hello tourdefrance!

    It's good to hear how well you are doing and a great boost for others just starting out on this PMR 'journey'.

    Were you prescribed Alendronic Acid purely as bone protection from the steroids or did you have a DEXA scan which revealed Osteoporosis or Osteopenia? If the former, then as you reduce the steroids you may find you can drop the AA

    I didn't take any AA meds whilst on steroids - I had read of the potential risks and of the recommendation for a DEXA scan to be carried out first to see whether AA was needed. If we are going to suffer any bone loss it is generally within the first few months on the higher doses. My first DEXA after a month on steroids showed normal bone density, my second 2 years later slightly lower but still within normal, and my third just tipped over into the osteopenia range but not needing treatment - I blame Anno Domini rather than the steroids!

    A daily walk is a good weight-bearing exercise for the bones, and for people who find walking uncomfortable, I found that a Nordic walking course was most helpful, with its sticks for support and improving my balance.

    I hope you continue to do well.

  • Thank you for your reply. I did have a scan in the early days, but I think they were just checking for 'thinning' and the AA was an insurance policy. My understanding is that once I reach the magical goal of 0 Prednisilone I shall still need AA for approx 2 years afterwards. No apparent side effects from AA, but numerous from Prednisilone, but nothing that can't be dealt with.

    Yep, walking really seems the best exercise......wife takes me out shopping longer every weekend!!!!

    Happy Easter

  • Tourdefrance,

    Like you, a sportsman all my life. I got PMR at age 61. I can work most of the time, on a reform of house and out buildings. But I have to stop when tired. Also I have a shed full of side effects on pred, but managed to get down to 6 1/2mg at the beginning of March. Had a bit of a flare up and emailed my English rhuemy over 2 weeks ago, heard nothing. So asked for help from you guys. Went back up to 10mg and it worked a treat. Now I'm coming down half mg every 2 weeks.

    The weight thing. I went on the Dukan Diet and lost 8 kilos and felt much better in myself. But it did not seem to make any difference to the effects of the drugs on me either.

    Buenavista

    P.S. If we can't play football or cycle, maybe a game of chess when you are in Spain.

  • Thanks for your reply, life without sweat and lycra is not good!!

    Didn't know there were 0.5mg of Prednisilone. Glad you are still active, understand fully about the tiredness bit, very annoying.

    Will keep you in mind for the chess game.

    Keep improving.

  • Hello pamb

    The Spring magazine to which tourdefrance has referred is a periodic newsletter issued by our National Organisation, PMRGCAuk, to their members. The following is an extract from the article on tapering steroids:

    "When getting down from 8 to 7, patients will have a week with six days on 8 and one on 7. The next week, five days on 8 and two on 7 (not together, say, Sunday and Tuesday). And so on until the whole week is on 7. This means that the reduction is a bit slower, but the body gets fooled into not really noticing the drop, and adapts itself to the lower dose. This is also a good way to 'switch on' the adrenal glands that have been dormant during steroid treatment, when the dose gets really low, less than 5mg a day."

    I could say I am proof that this works as it is almost identical to the reduction routine I followed below 5mgs - the difference was that I only reduced by only half a mg each time.....a snail's pace as it took about 7 weeks to reach each new dose but it worked for me.

  • Tourdefrance,

    The pred in Spain is 10mg tablets and they breakdown to 5mg. From the UK I have 1mg tablets. So, for example, if you are taking 9 and half mg. One day you take 10mg, then 9mg the next day and carry on like that. It works well, but it does not fool my head.

    Regards

    Buenavista

  • Carrying on working while you have PMR is really hard (speak from experience) and the extra exertion, physical and mental, involved may affect the course ofnthe disease. I believe that people with PMR who work, or have caring responsibilities, should have this taken into account in their treatment. But as far as I know there has never been any research done on it. Good on you for keeping going, but if you need to take a couple of weeks off sick to help your recovery, take it. You have an illness, and you are entitled to put yourself and your health first.

You may also like...